Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 253, NWS Amarillo, TX

August 22, 2018Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 22, 2018, 5:05 PM CDT for Roberts County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 5:05 PM CDT (22:05 UTC)
Expired
Aug 22, 2018, 6:00 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roberts County, TX

The radar

The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS54 KAMA 222205
SVRAMA
TXC393-222300-
/O.NEW.KAMA.SV.W.0253.180822T2205Z-180822T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
505 PM CDT WED AUG 22 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Roberts County in the Panhandle of Texas...

* Until 600 PM CDT.

* At 505 PM CDT, a severe thunderstorm was located 14 miles northwest
  of Codman, or 16 miles northwest of Miami, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2205Z 254DEG 6KT 3583 10088 

HAIL...1.00IN
WIND...60MPH
 
$$

Bieda
3 follow-up statements
026 
WWUS54 KAMA 222213
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
513 PM CDT WED AUG 22 2018

TXC393-222300-
/O.CON.KAMA.SV.W.0253.000000T0000Z-180822T2300Z/
Roberts TX-
513 PM CDT WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL ROBERTS COUNTY...

At 512 PM CDT, a severe thunderstorm was located 12 miles northwest 
of Codman, or 13 miles northwest of Miami, moving east-southeast at 
10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
central Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2212Z 284DEG 9KT 3579 10085 

HAIL...1.50IN
WIND...60MPH
 
$$

Bieda
579 
WWUS54 KAMA 222235
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED AUG 22 2018

TXC393-222300-
/O.CON.KAMA.SV.W.0253.000000T0000Z-180822T2300Z/
Roberts TX-
535 PM CDT WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL ROBERTS COUNTY...

At 535 PM CDT, a severe thunderstorm was located 12 miles north of
Codman, or 13 miles northwest of Miami, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2235Z 275DEG 2KT 3581 10083 

HAIL...1.00IN
WIND...60MPH
 
$$

Bieda
006 
WWUS54 KAMA 222255
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
555 PM CDT WED AUG 22 2018

TXC393-222304-
/O.EXP.KAMA.SV.W.0253.000000T0000Z-180822T2300Z/
Roberts TX-
555 PM CDT WED AUG 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROBERTS COUNTY WILL
EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still falling with this thunderstorm.  Localized rural 
flooding is likely occurring with these storms, with flash flooding 
possible.  

LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2254Z 254DEG 6KT 3582 10080 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:47 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 22, 4:47 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
447 PM CDT Wed Aug 22 2018

.DISCUSSION...

Noteworthy items continue to be evening convection and trend towards
above normal temperatures to end the month. There were also signs of
the month ending dry, and while this is still a possibility there
are signs of precipitation now. Determining how much faith we can
put in these precipitation chances in the long term will be a
challenge going forward as analog signs are still favoring below
normal conditions for precipitation.

Pattern aloft still shows high pressure centered over Texas. There
is also a cutoff low coming out of the Pacific Northwest into the
Great Basin/Northern Rockies region. This low will essentially track
east across northern portions of the CONUS the next several days. In
response, there will be small ripples of energy riding south of the
low scrapping over portions of the Panhandles. For tonight
specifically, there will be ample CAPE around, albeit less than
yesterday, but still in the 1000-2000 J/kg range. This combined with
0-6km shear around 20-35 knots could produce some strong updrafts,
but these will likely be on initial storms only. As a result, hail
threat will most likely be initial convection, and thereafter the
main threat will be strong wind speeds. Hail up to quarters may be
possible with strong wind speeds around 60 mph. Another threat
will be heavy rainfall given the high precipitable water values
well into the 90th percentile and the expected slow moving nature
of the thunderstorms tonight. Tornado threat does not appear
likely. Initially storms will struggle given the cap in place, but
this will likely break after 6 pm. A few isolated echos can be
seen on radar at 4pm, but have not taken off quite yet. Nearing 5
pm and these storms have grown in coverage but still remain under
severe criteria.

For Thursday we will have much less CAPE to work with, but shear
isn't too bad around 20-35 knots mainly across northern portions of
the outlook area. Surface low/trough will be noted around
southeastern Colorado to western Kansas tomorrow. The trough will
push east through the day and ahead of the trough axis wind speeds
will be breezy from the southwest around 15 to 25 mph in the
afternoon. Dry southwest air mass ahead of the trough will limit
precipitation chances until the evening hours when the axis pushes
through the Panhandles. Severe weather does not look likely, but a
few strong storms may be possible. Rain chances are best after 7pm
behind the trough axis.

By Friday high pressure aloft begins to shift eastward. Chance for
rainfall continues into Friday night but these chances will be small
around 20 percent at this time. High pressure continues to shift
east/northeast towards central parts of the east coast. This will
put us under southwesterly flow aloft which should help usher in
dry warm air. This will help keep our highs in the mid to upper
90s through the end of the week and into next week. Precipitation
chances will likely be less favored during this time too unless we
can tap into some moisture, but chances are we will be more
likely in a dry situation. Have precipitation chances Monday night
and Tuesday night but confidence is low for these chances.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  95  70  95  69 /  20   5  20   5  20
Beaver OK                  67  97  69  96  70 /  60  10  30   5  20
Boise City OK              65  89  64  92  65 /  60  10  20  10  20
Borger TX                  72 100  72  98  72 /  30  10  30   5  20
Boys Ranch TX              69  97  69  97  69 /  20  10  30   5  20
Canyon TX                  68  94  69  96  69 /  10   5  20   5  20
Clarendon TX               69  96  72  98  71 /  20   5  10   5  20
Dalhart TX                 66  92  64  93  66 /  30  10  30   5  20
Guymon OK                  67  96  66  95  68 /  60  10  30   5  20
Hereford TX                67  93  68  95  68 /  10   5  10   5  20
Lipscomb TX                71  98  72  98  72 /  40  10  40   5  20
Pampa TX                   70  96  71  96  70 /  20  10  30   5  20
Shamrock TX                70  96  73  99  72 /  20   5  20   5  20
Wellington TX              71  97  73 101  73 /  20   5  10   5  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 22, 4:09 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 PM CDT Wed Aug 22 2018

OKZ001>003-TXZ001>020-317-230915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 PM CDT Wed Aug 22 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe storms expected tonight across mainly northern
portions of the outlook area. Wind and hail will be the primary
threats with these storms. Heavy rainfall may cause localized
flooding issues as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances continue Thursday night and then again
Friday night for portions of the combined Panhandles. Thunderstorm
chances return Monday night and Tuesday night. Some storms may be
strong to severe with hail and wind as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Aug 22, 4:18 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
418 PM CDT WED AUG 22 2018

TXZ009-222145-
Roberts TX-
418 PM CDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTS COUNTY UNTIL 445
PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Codman, or 18 miles northwest of Miami, moving
east-northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Roberts
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3572 10097 3590 10103 3605 10054 3576 10054
TIME...MOT...LOC 2117Z 255DEG 24KT 3583 10092

Bieda
Special weather statement, Aug 22, 4:54 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT WED AUG 22 2018

TXZ009-222230-
Roberts TX-
454 PM CDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTS COUNTY UNTIL 530
PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Codman, or 17 miles northwest of Miami, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Roberts
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3572 10094 3589 10101 3602 10072 3576 10061
TIME...MOT...LOC 2154Z 250DEG 11KT 3583 10089

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:42 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman63 min
Aug 21, 9:41 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman42 min
Aug 22, 4:18 PM CDTSpecial Weather StatementAMARoberts27 min
Aug 22, 4:54 PM CDTSpecial Weather StatementAMARoberts36 min
Aug 22, 5:26 PM CDTAreal Flood AdvisoryAMAHutchinson, Roberts114 min
Aug 22, 5:30 PM CDTSpecial Weather StatementAMAOchiltree45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.